Strong Wind, Carbon
- When
- November 18, 7:00 AM EST to 12:00 PM EST
- Where
- Carbon forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Mesonet
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
The pressure gradient (difference) between a strong high pressure system over the lower Mississippi Valley and a strong low pressure system east of James Bay, Canada produced gusty northwest winds over the higher terrain of the Poconos during the morning of the 18th. Peak wind gusts averaged around 45 mph and knocked down weak tree limbs and power lines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The pressure gradient (difference) between a strong high pressure system over the lower Mississippi Valley and a strong low pressure system east of James Bay, Canada produced gusty northwest winds over the higher terrain of the Poconos during the morning of the 18th. Peak wind gusts averaged around 45 mph and knocked down weak tree limbs and power lines. Pennsylvania Power and Light reported about 500 of its customers lost power. Peak wind gusts included 46 mph at Mount Pocono (Monroe County). As the high pressure system continued to move closer to the area and the low pressure system farther away in Canada, winds slowly diminished during the afternoon and more rapidly at night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 18, 4:14 AM EST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 414 AM EST TUE NOV 18 2014 .SYNOPSIS... ARCTIC HIGH PRESSURE WILL BUILD TOWARD THE MID-ATLANTIC REGION TODAY AND WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY AFTERNOON. HIGH PRESSURE RETURNS TO THE AREA LATE IN THE WEEK. THE HIGH MOVES OFFSHORE THIS WEEKEND. A WARM FRONT IS EXPECTED TO MOVE THROUGH THE AREA BY THE END OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ARCTIC HIGH PRES WILL BUILD OVER THE SOUTHERN STATES TODAY AS THE LOW PRES FROM YDY MOVES OVER THE CAN MARITIMES AND INTENSIFIES. THE PGRAD BETWEEN THESE TWO SYSTEMS WILL MAKE FOR A GUSTY W WIND TODAY. WITH A TROF OVER THE E AND STRONG CAA, TEMPS WILL BASICALLY CONTINUE TO FALL DURG THE DAY WITH THE AFTN "HIGH" GENLY IN THE LWR 30S. HOWEVER, WITH THE GUSTY WIND IT WILL FEEL MUCH COLDER. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... THE HIGH BUILDS NEWD TONIGHT AND THE SKY WILL CLEAR. THERE WILL BE SOME WIND WHICH WILL PREVENT IDEAL RADIATIONAL COOLING. HOWEVER, TEMPS WILL PLUMMET TO NEAR RECORD COLD VALUES IN MANY AREAS LOWS WED MRNG WILL BE IN THE TEENS TO AROUND 20. SEE CLIMATE SECTION FOR MORE DETAILS CONCERNING TONIGHT'S LOWS. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... THE CORE OF THE ARCTIC AIRMASS WILL REMAIN OVER THE MID-ATLANTIC AND NORTHEAST STATES WEDNESDAY MORNING. THE ARCTIC HIGH SHIFTS TOWARD THE SOUTHEAST COAST IN THE AFTERNOON. THE AIRMASS OVERHEAD BEGINS TO MODERATE ALOFT (H8 TEMPS AROUND -15C AT 12Z WEDNESDAY INCREASE TO BETWEEN -3C AND -6C BY 00Z THURSDAY) AS SOUTHWESTERLY FLOW DEVELOPS IN THE AFTERNOON. SINCE THE ENSUING LOW-LEVEL WAA PATTERN IS EXPECTED TO OCCUR AFTER PEAK HEATING, MAX TEMPS WILL STILL BE 20-25F BELOW NORMAL ON WEDNESDAY, RANGING FROM THE MID 20S IN THE POCONOS TO MID 30S IN THE DELMARVA. THE PRESSURE GRADIENT AND ASSOCIATED WIND FIELD WILL BE WEAKER COMPARED TO TODAY, BUT STILL AROUND 10-15 MPH. THE COMBINATION OF THE WIND AND THE COLD WILL PRODUCE WIND CHILLS IN THE TEENS ACROSS THE HIGHER ELEVATIONS AND 20S ELSEWHERE. AN AREA OF LOW PRESSURE WILL DEVELOP OVER THE GREAT LAKES WEDNESDAY NIGHT BEFORE LIFTING NORTHEASTWARD INTO EASTERN CANADA THURSDAY. THE COLD FRONT WITH THIS SYSTEM WILL APPROACH FROM THE MIDWEST THROUGH THURSDAY MORNING. SOUTHWEST FLOW IN THE PRE-FRONTAL (RELATIVELY) WARM SECTOR WILL ALLOW THE AIRMASS TO MODERATE A BIT OVER THE MID- ATLANTIC REGION BEFORE THE COLD FRONT PASSES THRU LATE IN THE DAY ON THURSDAY. MAX TEMPS THURSDAY REBOUND INTO THE 40S, EXCEPT 30S IN THE MOUNTAINS OF NE PA AND NW NJ. NO PRECIP IS FORECAST AS MODELS CONTINUE TO SHOW VERY LIMITED MOISTURE WITH THIS FRONT WHILE THE BEST DYNAMICS WILL STAY NORTH OF THE REGION. A REINFORCING SHOT OF COLD AIR WILL ARRIVE THURSDAY NIGHT AND FRIDAY BEHIND THE AFOREMENTIONED COLD FRONT. MAX TEMPS FRIDAY RANGE FROM NEAR 30F IN THE MOUNTAINS TO NEAR 40F IN THE DELMARVA AND ALONG THE NJ COAST. A W-NW AROUND 15 MPH WILL PRODUCE WIND CHILLS ABOUT 10F LOWER THAN THE DRY BULB TEMPS. ADDED FLURRIES INTO THE FORECAST FOR THE POCONOS WITH THE POTENTIAL FOR A FEW LAKE EFFECT STREAMERS, BUT A MORE ZONAL FLOW SHOULD CONFINE ACCUMULATING SNOWFALL TO NORTH OF THE CWA. A WARMING TREND IS IN STORE FOR THE WEEKEND INTO EARLY NEXT WEEK. SHORTWAVE RIDGING ALOFT WILL DEVELOP OVER THE EASTERN CONUS ON SATURDAY. THE UPPER RIDGE AND SURFACE HIGH WILL SHIFT OFFSHORE SATURDAY NIGHT AND SUNDAY. TEMPS STILL ABOUT 10-15F BELOW NORMAL ON SATURDAY BUT A STRENGTHENING SOUTHWESTERLY RETURN FLOW WILL ADVECT A SIGNIFICANTLY WARMER AND MORE MOIST AIRMASS INTO THE REGION LATER IN THE WEEKEND. FORECAST HIGHS FOR SUNDAY ARE NEAR NORMAL. THESE FORECAST HIGHS WERE ALSO ON THE CONSERVATIVE SIDE COMPARED TO WPC GUIDANCE SINCE THE COLD AIR RETREATING TO OUR NORTH MAY SLOW DOWN THE PROGRESSION OF THE WARM FRONT MORE THAN MODELS INDICATE. MAX TEMPS MONDAY MAY BE IN THE 60S ACROSS MUCH OF THE AREA. ISENTROPIC LIFT AND MOISTURE FLUX ALONG AND AHEAD OF THE WARM FRONT WILL LIKELY YIELD A PERIOD OF PRECIPITATION SOMETIME SUNDAY AFTERNOON AND SUNDAY NIGHT. THERMAL PROFILES ONLY SUPPORT ONE PTYPE: RAIN, EVEN IN THE COOLER POCONOS. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. AFTER A BAD MON, TODAY LOOKS MUCH BETTER. HIGH PRES WILL BUILD OVER THE SRN STATES AND DRY WX IS AND VFR CONDS ARE EXPECTED THRU THE TAF PD. THE PGRAD BETWEEN THIS HIGH AND THE LOW FROM YDY, WHICH WILL BE MOVG INTO ERN CANADA WILL MAKE FOR A GUSTY W WIND. WIND GUSTS CUD REACH 30 KTS IN SOME AREAS THIS AFTN, BEFORE DECREASING SOMEWHAT AFTER SUNSET. OUTLOOK... WEDNESDAY AND WEDNESDAY NIGHT...VFR WITH A LIGHT SW WIND DEVELOPING. THURSDAY AND THURSDAY NIGHT...VFR. SW WINDS INCREASE TO 10-15 KT AHEAD OF A COLD FRONT, BECOMING WESTERLY IN THE AFTERNOON ONCE THE FRONT MOVES THRU. A FEW GUSTS 25-30 KT ARE POSSIBLE LATE THURSDAY AND THURSDAY NIGHT BEHIND THE FRONT. FRIDAY AND SATURDAY...VFR AND LIGHT WINDS. && .MARINE... THE GALE WARNING REMAINS IN EFFECT THRU WED MORNING. GOOD CAA BEHIND THE CFP AND A STRONG PGRAD BETWEEN HIGH PRES TO THE S AND THE LOW FROM YDY OVER SERN CAN WILL KEEP A STRONG W WIND OVER THE AREA WATERS. OUTLOOK... WEDNESDAY...WINDS DIMINISH WEDNESDAY MORNING. MAY SEE A PERIOD OF 25 KT WINDS AND 4-5 FT SEAS EARLY IN THE DAY IN THE COASTAL ATLANTIC WATERS BEFORE WINDS DECREASE TO BELOW SCA CRITERIA. WEDNESDAY NIGHT AND THURSDAY MORNING...SCA LIKELY IN STRENGTHENING SW FLOW AHEAD OF A COLD FRONT. THURSDAY AFTERNOON THROUGH FRIDAY...SCA LIKELY WITH POST-FRONTAL W-NW WINDS GENERALLY 25-30 KT. HOWEVER, A PERIOD OF GALES CANNOT BE RULED OUT THURSDAY NIGHT IMMEDIATELY BEHIND THE FRONT. FRIDAY NIGHT AND SATURDAY...SUB-SCA WINDS. && .CLIMATE... BELOW IS A LISTING OF RECORD LOW TEMPERATURES AND THE YEAR OF OCCURRENCE FOR NOVEMBER 19 FOR OUR EIGHT CLIMATE SITES. WE HAVE ALSO INCLUDED OUR FORECAST NEAR-RECORD LOW TEMPERATURES FOR TONIGHT AS AN UNUSUALLY COLD AIRMASS FOR THIS EARLY IN THE SEASON ARRIVES. 11/19 RECORD LOWS: 11/19 FORECAST LOWS: ACY 18 1936 ACY 17 PHL 20 1936 PHL 21 ILG 15 1936 ILG 19 ABE 11 1924 ABE 17 TTN 17 1936 TTN 19 GED 20 1959 GED 18 RDG 18 1936 RDG 17 MPO 10 1933 MPO 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ430-431-450>455. && SYNOPSIS...KLEIN NEAR TERM...NIERENBERG SHORT TERM...NIERENBERG LONG TERM...KLEIN AVIATION...KLEIN/NIERENBERG MARINE...KLEIN/NIERENBERG CLIMATE...KLINE/KLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 417 AM EST TUE NOV 18 2014 NJZ001-PAZ054-055-190930- SUSSEX-CARBON-MONROE- 417 AM EST TUE NOV 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-190930- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 417 AM EST TUE NOV 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-190930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 417 AM EST TUE NOV 18 2014 ...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GALES ARE POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543305, 543306.